Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 317, NWS Kansas City, MO

October 4, 2001Bates County, Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 4, 2001, 6:11 PM CDT for Bates County, Henry County, Missouri. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 4, 2001, 6:11 PM CDT (23:11 UTC)
Expired
Oct 4, 2001, 7:15 PM CDT
In force
64 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bates County, MO, Henry County, MO

What was reported inside it

TimeReportWhereRemark
Oct 4, 6:38 PM CDTHail 0.88Clinton, MO
Oct 4, 6:50 PM CDTHail 0.75Butler, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WUUS53 KEAX 042311
SVRMCI
MOC013-083-050015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
611 PM CDT THU OCT 4 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BATES COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF BUTLER
  HENRY COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF CLINTON

* UNTIL 715 PM CDT

* AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM URICH TO AMORET...OR FROM 13
  MILES NORTHWEST OF CLINTON TO 14 MILES WEST OF BUTLER...MOVING
  SOUTHEAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MONTROSE AT 635 PM CDT
  LA DUE AT 640 PM CDT
  LEWIS AT 645 PM CDT
  CLINTON AT 650 PM CDT
  RICH HILL AT 705 PM CDT
  COAL AT 710 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3854 9352 3856 9405 3843 9405 3847 9462
          3807 9459 3807 9408 3822 9408 3823 9358

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 1:10 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Oct 4, 1:10 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
110 PM CDT THU OCT 4 2001

...MAIN CONCERNS ARE CONVECTIVE CHANCES THIS AFTERNOON AND EVENING
THEN JUST HOW COLD TEMPERATURES WILL BE...

SHOWERS AND THUNDERSTORMS BEGINNING TO LINE UP ACROSS NORTHEAST
KANSAS INTO NORTHERN MO ALONG NORTHERN EDGE OF 850MB BAROCLINIC
ZONE.  THIS ALL AHEAD OF VIGOROUS SHORTWAVE DROPPING SOUTH FROM
NORTHERN MONTANA. ALSO LOOKING AT A LITTLE BIT OF INSTABILITY
SETTING UP ACROSS SOUTHERN HALF OF CWA WITH LIS AROUND -4 AND CAPES
PROGGED TO AROUND 1500 J/KG. THIS MAY BE ENOUGH TO SPARK SOME
ISOLATED SEVERE STORMS ALTHOUGH WIND FIELD DOES NOT SUPPORT
SUSTAINED...ORGANIZED SEVERE POTENTIAL.  NEARLY STATIONARY SFC
BOUNDARY NOTICEABLE ACROSS CWA AND RUNS FROM ABOUT LAWRENCE TO
OLATHE TO JUST NORTH OF SEDALIA. DEW POINTS IN THE 60S AND TEMPS IN
THE UPPER 70S TO THE SOUTH WITH MUCH COOLER AND DRIER AIR TO THE
NORTH.

WITH THIS IN MIND...WILL GO CATEGORICAL TONIGHT FOR SHOWERS AND
THUNDERSTORMS. COULD ALSO SEE SOME LOCALIZED HEAVY RAIN WHERE
STRONGEST THUNDERSTORMS ARE.  TEMPERATURES WILL BEGIN TO COOL
RAPIDLY AFTER MIDNIGHT AND MOST LOCATIONS WILL DROP INTO THE 40S.
WILL SHOOT JUST A TOUCH ABOVE GUIDANCE VALUES.

FOR FRIDAY...EXPECT COLD CONDITIONS AS GUIDANCE CONTINUES TO POINT
TOWARDS VERY LITTLE DIURNAL RANGE.  THIS NOT OUT OF THE QUESTION
LOOKING UPSTREAM AND WILL ONLY SHOOT A COUPLE DEGREES ABOVE FORECAST
LOWS. MOST OF THE PRECIP WILL MOVE EAST OF THE AREA DURING THE
AFTERNOON AS UPPER LEVEL STORM MOVES THROUGH.

EXPECT CLEAR SKIES AND LIGHT WINDS FRIDAY NIGHT AND SOME LOCATIONS
COULD COME CLOSE TO DROPPING BELOW FREEZING.  WILL NEED TO WATCH
THIS AS A FREEZE ADVISORY MAY BE NEEDED...ESPECIALLY OVER THE
NORTHERN COUNTIES.  WILL SHOOT MAINLY FOR LOW AND MID 30S.

A LITTLE WARMING TO TAKE PLACE ON SATURDAY AS RETURN FLOW SETS UP
AND ABUNDANT SUNSHINE IS EXPECTED.  WILL NOT STRAY FAR FROM
GUIDANCE.

ANOTHER FAIRLY STRONG SHORTWAVE...WHICH IS CURRENTLY THE DARKENING
IN THE NORTHERN PACIFIC...WILL MOVE ONTO THE PLAINS SUNDAY BRINGING
AN INCREASE IN SOUTHERLY WINDS AND MOISTURE TO THE REGION.  WILL ADD
A CHANCE FOR RAIN SUNDAY NIGHT AND CONTINUE POPS THROUGH THURSDAY
WITH ACTIVE UPPER LEVEL PATTERN IN PLACE. TEMPERATURES SHOULD BE
NEAR SEASONAL BUT WILL VARY A BIT AS INDIVIDUAL STORM SYSTEMS PASS.

.EAX...
KS...NONE.
MO...NONE.

18

In the hours before

Special weather statement, Oct 4, 1:00 PM CDT, 5 hours 11 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU OCT 4 2001

FORECAST: SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS
MUCH OF MISSOURI AND EASTERN KANSAS THIS AFTERNOON THROUGH TONIGHT.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF INTERSTATE
70 LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH LARGE HAIL THE
PRIMARY THREAT.

DISCUSSION: A COLD FRONT LOCATED ROUGHLY ALONG THE INTERSTATE 70
CORRIDOR THIS AFTERNOON WILL SLOWLY MOVE SOUTH THIS EVENING. WARM
MOIST AIR AHEAD OF THIS FRONT WILL ALLOW SHOWERS AND THUNDERSTORMS
TO DEVELOP ACROSS MUCH OF MISSOURI AND EASTERN KANSAS. A FEW OF
THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS LATE THIS AFTERNOON AND EARLY THIS EVENING.

OUTLOOK: A SURGE OF MUCH COOLER AIR WILL PUSH THROUGH KANSAS AND
MISSOURI TONIGHT INTO FRIDAY. BELOW NORMAL TEMPERATURES ARE EXPECTED
TO REMAIN IN THE AREA THROUGH THE WEEKEND.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

SEAMAN
Local storm report, Oct 4, 6:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
610 PM CDT THU OCT 04 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    5 W CHILHOWEE             MO   1 INCH HAIL
10/04/01   JOHNSON                        QUARTER SIZE HAIL.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0550 PM    3 S LATOUR                MO   .88 INCH HAIL
10/04/01   JOHNSON                        DIME & NICKEL SIZED
                                          HAIL. REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 5:14 PM CDTSevere Thunderstorm WarningEAXBates61 min
Oct 4, 5:57 PM CDTSevere Thunderstorm WarningEAXJohnson63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.